A Question of Health

Is caffeine giving me the shakes? And could statins help with endometriosis?
Click to follow
Indy Lifestyle Online

All shook up

All shook up

Q. What could be the cause of my slight shaking of the head and hands? My doctor says that it is too much caffeine. I am 62 and in good health otherwise, and I drink very little caffeine.

A. The combination of shaking of the head and shaking of the hands often adds up to a condition called essential tremor (ET), which is sometimes mistaken by non-specialists for Parkinson's disease or other neurological conditions. It is the commonest cause of shaky hands, and many people with ET have never been given a diagnosis - they just think they are a bit shaky. Although the most prominent symptom of ET is shaking of the hands, it can also affect the head, the lips and even the voice. It does not usually affect the legs and feet. Women seem to get the head shaking more often than men. Although no specific gene that causes ET has been identified, many people who have it tell of the same problem in one of their parents. Unfortunately, the problem seems to get worse over the years and, eventually, can become quite a disability. People can have difficulty drinking a cup of tea without spilling it, and writing sometimes becomes difficult. ET tremors get worse at times of stress and anxiety. A number of drugs are used to treat ET. The most popular is the beta blocker called propranolol, which often provides considerable relief from the symptoms with few side effects. The simplest treatment is a small amount of alcohol - a glass of wine often makes the tremor much better very quickly. I am afraid that the notion that your shaking is caused by too much caffeine is probably wrong.

Statin anxiety

Q. A 30-year-old friend has endometriosis, and she also has epilepsy. I have read somewhere that taking statin drugs can help to alleviate endometriosis, but my friend is concerned that taking them might interfere with her epilepsy drugs. Is this likely, and do statins help endometriosis?

A. Statins are the drugs that have revolutionised the treatment of high cholesterol. They are remarkably effective at reducing cholesterol levels, and for most people, they have few, if any, side effects. Although it has been suggested that statins can also reduce the risk of stroke, heart attacks and even Alzheimer's disease, I can't find any evidence that they will help people with endometriosis. Endometriosis is a condition in which tissue from the lining of the uterus manages to start growing in other places, such as around the ovaries. This can cause terrible pain and often leads to fertility problems. You may have read that one of the drugs that is used to treat endometriosis (danazol) can interact with statins. When this happens, people who are taking both drugs sometimes get muscle pains. Drugs that are used to treat epilepsy have interactions with a wide range of other medicines. Your friend should check with her doctor before starting to take any new medications, to ensure that they don't upset the control of her epilepsy.

Wheat effect

Q. I find that every time I eat a sandwich or something that is predominately wheat, I start to cough. It feels as though my bronchi are being irritated, causing them to spasm. Nothing else causes this to happen. It has been going on for some months now.

A. There is a long list of symptoms that can be caused by food allergies, and an unexplained cough is one of them. Surveys show that 1-2 people in every 100 have some food intolerance or allergy. The commonest symptoms are a runny nose, itchy skin and itchy mouth and palate, wheezing or stomach upsets. But many people with food allergies get a wide range of uncommon symptoms, including a cough, vomiting and even shortness of breath. Cow's milk, eggs and peanuts are the three foods that most commonly cause allergic reactions in children. The number of allergy specialists in the UK is woefully small, so you may not be able to find a doctor who can confirm if you really do have a wheat allergy that is making you cough. You could try to completely cut wheat out of your diet for a fortnight to see if your cough disappears. If it does go away, and then if it comes back as soon as you reintroduce wheat into your diet, chances are that wheat is the culprit. Completely removing wheat from your diet is a big step, but if your symptoms are troublesome enough, it may be the only solution.

HAVE YOUR SAY: READERS WRITE

BM from Edinburgh is lactose-intolerant and calcium-deficient:

I read with interest your response to a question on milk being harmful. I believe that an intolerance to milk, usually an intolerance to lactose, could stop the gut from digesting the milk to enable the body to absorb the calcium. I was diagnosed as milk-intolerant some years ago and also as being deficient in calcium, despite all the milk I drank. I found one website very useful: www.lactose.co.uk/milkallergy/calcium.html.

MY solved the problem of white fingers by adapting her diet:

I used to suffer from my fingers going white and numb in cold weather. What worked for me was increasing my intake of omega-3 oils through taking supplements of cod-liver oil and regularly eating salmon, mackerel and other oily fish, and walnuts and linseed. Today, I rarely have any problem with my fingers.

Send your questions and suggestions to A Question of Health, 'The Independent', 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments